Hyperamylasemia After Post-Chemotherapy Retroperitoneal Lymph Node Dissection for Testis Cancer

Jack Baniel*, Ilan Leibovitch, Richard S. Foster, Randall G. Rowland, Richard Bihrle, John P. Donohue

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: Postoperative hyperamylasemia was evaluated in patients undergoing post-chemotherapy retroperitoneal lymph node dissection for testis cancer. Materials and Methods: Serum levels of amylase, lipase and bilirubin were evaluated prospectively in the immediate postoperative period in 39 consecutive patients who underwent post-chemotherapy retroperitoneal lymph node dissection. Results: Hyperamylasemia was found in 16 patients (41 percent), hyperlipasemia in 17 (43 percent) and hyperbilirubinemia in 9 (23 percent). Peak elevations were observed at 24 hours postoperatively and most returned to normal at 1 week. Elevation of these parameters was significantly associated with length and difficulty of the procedure. No patient demonstrated clinical acute pancreatitis. Conclusions: Extended retraction of the pancreas during post-chemotherapy retroperitoneal lymph node dissection may cause a minor reversible injury to the pancreas expressed as hyperamylasemia, hyperlipasemia and, rarely, jaundice. These findings are important to consider in the differential diagnosis of hyperamylasemia following post-chemotherapy retroperitoneal lymph node dissection.

Original languageEnglish
Pages (from-to)1373-1375
Number of pages3
JournalJournal of Urology
Volume154
Issue number4
DOIs
StatePublished - Oct 1995
Externally publishedYes

Fingerprint

Dive into the research topics of 'Hyperamylasemia After Post-Chemotherapy Retroperitoneal Lymph Node Dissection for Testis Cancer'. Together they form a unique fingerprint.

Cite this